View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
A nurse preceptor had set up a table in a cardiac catheterization lab with drugs for use during the procedure. Indicating to a nurse being oriented to the lab that a heparin vial was on the table, she asked the other nurse to draw up 5,000 units of heparin.
The inexperienced nurse didn't know that a vial of nitroglycerin was on the table as well. (Small amounts are sometimes used during cardiac catheterization to reduce arterial spasm.) Seeing "rin" from the end of the drug name on the label of a partially turned vial, she assumed the vial contained heparin, 1,000 units/mL, and withdrew 5 mL. It was actually nitroglycerin, 5 mg/mL, which she then inadvertently administered (25 mg total) intra-arterially during a procedure. The patient developed severe hypotension but recovered after a brief stay in the ICU.
Because of this error, the hospital where it occurred has firmed up its dose-checking systems and taken steps to reduce mix-ups between heparin and nitroglycerin. It now uses commercially prepared, premixed I.V. bottles of nitroglycerin rather than vials, even though only small amounts of nitroglycerin injection are needed to treat arterial spasm. The bottles are discarded after each procedure.
The nurse who sets up medication doses for a procedure should be the one who administers the medications when possible.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top